Thyroid Disorders Community
Thinking of switching from Levoxyl to Tirosint
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Thinking of switching from Levoxyl to Tirosint

How much more potent is tirosint than other t4 medications on average? I'm debating on switching off of my current medication (Levoxyl) to Tirosint. I understand that Tirosint is not necessarily more "potent" than the other t4 medications. More of it is just absorbed to my understanding.

Medications:
Levoxyl- 150 mcg
Cytomel- 10 mcg (5mcg twice daily)

Thank you. =)
Tags: Tirosint
6 Comments Post a Comment
Blank
Avatar_m_tn
Why are you thinking of switching?  Are you still having symptoms?  If so, please tell us about them.  Also, please post your thyroid related test results and their reference ranges shown on the lab report.  Were you diagnosed for cause of being hypo?
Blank
Avatar_m_tn
Okay, so currently I haven't exactly found my numbers concerning my intake of t4 but I do know that I am hyper at 175 mcg levoxyl and extremely hypo at 125 mcg levoxyl. That being said, I am extremely allergic to the dyes in all of the thyroid medications and also I am lactose intolerant. So, I was having to take three 50 mcg pills a day because the 50 mcg of levoxyl is the only pill that doesn't have lactose or dyes in it. So, with all that being said, I wanted to switch to a hypoallergenic pill, Tirosint.

These are my most recent test results and they reflect 150mcg levoxyl and 5 mcg of citomel twice a day:

TSH: .01 (.40-4.50) [I did this on purpose by adding the T3 because being subclinical my TSH was jumping all over the place...I have it in control now ha]
Free t4: 1.8 (.8-1.8)
Free t3: 4.6 (2.3-4.2)
t3 uptake: 35% (22-35%)

The symptoms I am still having are cold hands and feet, slightly irritable, mild prostate issues (began when I think I broke into the threshold of hyper.. increase in testosterone levels at first inflamed it but at this point that's not really an issue), wake up during the night/mid-morning on and off giving me a bad night sleep, general insomnia (currently using xanax to actally fall asleep .. which I absolutely hate having to do) and a substantial amount of hair loss. With reguards to my body temperature yesterday was the first day that I was 98.6 in a year at my Dr.'s office previously I was a consistant 96. So, overall I have my TSH undercontrol and I am just needing to find what my actual intake of thyroid medication will be.

Thanks for your help. =)
Blank
Avatar_m_tn
Wow.  your FT4 is at the very top 100% of the range. And your FT3 is OVER the top of the range.

Your symptoms of insomnia all lead me to think that you are actually may be a bit hyper.  Some symptoms with Thyroid cross over to both Hypo and Hyper. But cold hands/feet may not.

I would wonder what your Reverse T3 is?  I wonder if you are overmedicated to the point where your body is now converting a lot to RT3.  And these RT3 molecules are interfering with some of the receptors and while all your levels are high, you may still experience some hypo symptoms.  But your brain (pituitary) may also sense the high levels and also be giving some hyper symptoms as well.

I would tend to consider talking with your Dr to reduce your T4 med dose a little.  If RT3 is some of the issue you would not necessarily want to lower your T3 dose in my opinion.

I would tend to want to adjust the T4 and maybe the T3 meds before I would switch to Tirosint.  As the pills are able to be cut in half etc to be able to adjust your dose.  Tirosint is a liquid gelcap so you can not cut it to split the doses.

As far as I'm aware Tirodint is available at the same mcg doses as Levo etc. But the only way to adjust the T4 dosage with Tirosint would be to swap dosages per pill mcg and/or skipping or alternating days with dosages. As you can see that may be more difficult than using the pills you have now.

That being said. If you can get your dosage of levo and T3 to where you feel good. THEN you may be able to switch to Tirosint if you really think you  need to in order to achieve the dosages and blood labs to get to where you settled out. But again, in my opinion. Once you have "it" figured out, I would not change a dang thing!

Just my opinions.
Blank
Avatar_m_tn
Okay so, concerning the hyper/hypo symptoms, like you said from the list of symptoms I listed the only one which could be considered both hyper/hypo would be the cold hands and feet. Understanding that leads me to my next edcuated assumption. Being that if all of my other symptoms are hyper related, and my blood results show my body being hyper then the cold hands and feet are caused by my body being hyper. And now to the next. You can not think of the pititutary as an organ in the body which actuatlly causes you to directly have the hyper/hypo symptoms(the actual thyroid itself is what causes one to be hypo/hyper directly). You have to think of it as an indirect source of an indicator hormone, the TSH. And in my case I artifically lowered my TSH purposefully with t3 causing me to be able to be in control of my actual intake of t4 and t3 because without this control, in my situation, my TSH fluctuated from high to low and high to low making it impossible for correct thyroid medication treatment via the direct response the TSH has on the thyroid (an increase or decrease via the TSH respectively).

And now for the reverse t3. Reverse t3 again like you said causes the receptors to be inundated with the hormone RT3, which has not shown any metabolic action in the body. So, if I had a high level of RT3 I would not be exibiting the drastic hyper symptoms I was having at the dose at which I was on because for that thyroid medication to work it needs receptors for the FT3 to attach itself onto. It would be the exact opposite. I would have a lowered response to my medication.

And now for my reason to switch. The pills I am taking have the active t4 in them but they also have a bunch of nasty inactive ingredients. I want to rule out anything that can be causing me any type of unwanted symptoms. And since I am allergic to the acacia, lactose, and the dyes in the most widly prescribed t4 medication, synthroid, who's to say I am not having some type of reaction to the other inactive ingredients in the levoxyl I am taking. I know that my numbers, because of a year of trial and error, are between 150 and 125 mcg of T4 medication with a TSH of .01. So, from some research that I have done recently tirosent is, on average, 25% more potent (absorbs more readily in the intestinal tract). That being the highest average of absorption. So, if I am actually absorbing 100% of the 25% of the increase of the absorption in my intestinal tract, then if I was to take 125 mcg of tirosint I would be on the equivilant of 156.25 mcg of the other name brand thyroid medications such as levoxyl. Understanding that brings me to the conclusion that I can drop down to 125 mcg of tirosint from 150 mcg of levoxyl and hopefully see some positive results considering they are on the highest of the average.

Thank you for your imput. =)
Blank
1139187_tn?1355710247
My experience with tirosint was that it was much stronger and hit me harder.  Maybe now it would actually help me.   But in my opinion, whatever you are taking in synthroid, you would have to take a lower dose in tirosint because its easier absorbed.

I think Barb on here (one of the community leaders) switched from synthroid to tirosint but i might be wrong.  She would be a good person to ask.
Blank
Avatar_m_tn
UI think you misunderstood me.

I think you are hyper.  With both FT3 and FT3 at or above the top of the range.

I've never really read of a person who was hyper to have cold hands/feet.  I was just trying to speculate why with the levels that you have how RT3 might be able to cause this symptom although you make a good point it doesn't seem like a very high probability.

Like I said, I think that with you already hyper you would want to lower the dosage and not keep it the same.  lowering a touch the T3 would or should give you some fairly immediate relief as the half life of T3 is so short. So within a week or two that may have an effect.  And you may also want to lower the T4 a bit. Especially as you note if you change to Tirosint with its higher absorption rate.

I would recommend you only change 1 thing at a time. But since you appear hyper, lowering the T3 may make sense.

But whatever you work out with your Dr is what really matters.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Thyroid Answerers
Avatar_m_tn
Blank
gimel
MI
Avatar_f_tn
Blank
goolarra
Sisters, OR
1756321_tn?1377771734
Blank
Red_Star
Queensland, Australia
168348_tn?1379360675
Blank
ChitChatNine
649848_tn?1357751184
Blank
Barb135
FL
657231_tn?1390151580
Blank
rumpled
Northern, NJ